Alert archive / Tennessee / Flash Flood Warnings in 2009

Flash Flood Warning 23, NWS Nashville, TN

May 3, 20096 counties in Tennessee

NWS Nashville, TN issued this flash flood warning at May 3, 2009, 7:15 PM CDT for 6 counties in Tennessee. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 3, 2009, 7:15 PM CDT (00:15 UTC)
Expired
May 3, 2009, 11:15 PM CDT
In force
4 hr
Issued by
NWS Nashville, TN
Area
Storm-based polygon
Flood severity
None

Counties Coffee County, TN, DeKalb County, TN, Grundy County, TN, Van Buren County, TN, Warren County, TN, White County, TN

The radar

The Northeast Alabama radar (KHTX), 67 km from the middle of the area, began a volume at 00:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 0.3 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2009-05-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 84 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2009-05-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 76 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
84 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
464 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
76 m²/s²
0-3 km storm-relative helicity
60 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KOHX 040015
FFWOHX
TNC031-041-061-175-177-185-040415-
/O.NEW.KOHX.FF.W.0023.090504T0015Z-090504T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
715 PM CDT SUN MAY 3 2009

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  COFFEE COUNTY IN MIDDLE TENNESSEE...
  THIS INCLUDES THE CITY OF MANCHESTER...
  SOUTHEASTERN DEKALB COUNTY IN MIDDLE TENNESSEE...
  GRUNDY COUNTY IN MIDDLE TENNESSEE...
  VAN BUREN COUNTY IN MIDDLE TENNESSEE...
  THIS INCLUDES THE CITY OF SPENCER...
  WARREN COUNTY IN MIDDLE TENNESSEE...
  THIS INCLUDES THE CITY OF MCMINNVILLE...
  SOUTHWESTERN WHITE COUNTY IN MIDDLE TENNESSEE...

* UNTIL 1115 PM CDT

* AT 709 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  FLASH FLOODING FROM NUMEROUS SHOWERS AND THUNDERSTORMS OVER THE    
  WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO            
  MCMINNVILLE AND MANCHESTER.  

ADDITIONAL RAINFALL AMOUNTS OF 1 TO 2 INCHES IS POSSIBLE IN THE 
WARNED AREA TONIGHT.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

&&

LAT...LON 3524 8581 3523 8586 3529 8592 3543 8617
      3566 8608 3565 8607 3566 8599 3575 8599
      3597 8578 3566 8532 3555 8545 3554 8561
      3550 8553 3545 8553 3542 8548 3538 8549
      3532 8556 3529 8569 3525 8569 3522 8574

$$

21
1 follow-up statement
000 
WGUS74 KOHX 040223
FFSOHX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
923 PM CDT SUN MAY 3 2009

TNC031-041-061-175-177-185-040415-
/O.CON.KOHX.FF.W.0023.000000T0000Z-090504T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WARREN TN-WHITE TN-DEKALB TN-VAN BUREN TN-COFFEE TN-GRUNDY TN-
923 PM CDT SUN MAY 3 2009

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1115 PM CDT FOR
GRUNDY...COFFEE...VAN BUREN...SOUTHEASTERN DEKALB...SOUTHWESTERN
WHITE AND WARREN COUNTIES...

AT 921 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE SCATTERED TO BROKEN SHOWERS AND THUNDERSTORMS OVER THE 
WARNED AREA. THIS ACTIVITY SHOULD CONTINUE THROUGH THE DURATION OF 
THE WARNING. 

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SPENCER AND
MCMINNVILLE

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

&&

LAT...LON 3524 8581 3523 8586 3529 8592 3543 8617
      3566 8608 3565 8607 3566 8599 3575 8599
      3597 8578 3566 8532 3555 8545 3554 8561
      3550 8553 3545 8553 3542 8548 3538 8549
      3532 8556 3529 8569 3525 8569 3522 8574

$$

21

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this flash flood warning went out at May 3, 2:30 PM CDT, 4 hours 45 minutes earlier.

Area forecast discussion, May 3, 2:30 PM CDT, 4 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
230 PM CDT SUN MAY 3 2009

.DISCUSSION...FLOODING POTENTIAL CONTINUES FOR MAINLY SOUTHERN
MIDDLE TENNESSEE THROUGH THIS EVENING. THE THREAT IS NOT AS GREAT
AS EARLIER EXPECTED...BUT ANOTHER INCH OR 2 OF RAIN COULD FALL
OVER ALREADY SATURATED AREAS IN THE SOUTH. 1-2 INCHES IS ALSO
EXPECTED ALONG THE PLATEAU. NORTHERN SECTIONS INCLUDING NASHVILLE
SHOULD RECEIVE LESS THAN AN INCH OF RAIN...SO THE FLOODING
POTENTIAL APPEARS SMALL IN THE NORTH.

A NORTHEAST TO SOUTHWEST SURFACE BOUNDARY CONTINUED TO LIE ACROSS
MID TN THIS AFTERNOON. IT HAS BEEN A FOCAL POINT FOR SHOWERS AND
STORMS...BUT NOTHING HEAVY TODAY. PART OF THE REASON FOR LESS
RAIN THAN EXPECTED IS THE WIDESPREAD CONVECTION OVER AR/LA/MS/AL
WIDESPREAD HEAVY RAIN AND SEVERE WX HAS OCCURRED THERE. THE
ASSOCIATED LOW PRESSURE SYSTEM WILL MOVE NORTHEAST TONIGHT HELPING
LIFT SOME OF THE DEEP MOISTURE AND RAINFALL INTO THE MID
STATE...ESPECIALLY INTO THE SOUTHERN AND PLATEAU AREAS. THE LOW
WILL MOVE TO OUR NORTHEAST LATE TONIGHT...WITH THE HEAVY RAIN
TAPERING OFF.

ON MONDAY..CLOUDS WILL LINGER...AND PERHAPS SOME SHOWERS THROUGH
MIDDAY. DRY WEATHER IS EXPECTED FOR MONDAY NIGHT THROUGH TUESDAY
WITH SOME SUNSHINE BREAKING THROUGH ON TUESDAY.

A COUPLE OF SYSTEMS IN WEST NORTHWEST FLOW WILL COME ACROSS THE
REGION WITH CHANCES FOR SHOWERS AND THUNDERSTORMS. THE FIRST WILL
BE WEDNESDAY...ALTHOUGH MODELS DIFFER ON PRECISE TIMING. THE NEXT
WILL ARRIVE AROUND FRIDAY. BOTH OF THESE SYSTEMS WILL BE QUICKER
MOVING THAN OUR CURRENT PATTERN...SO ADDITIONAL FLOODING IS NOT
EXPECTED. BETWEEN THESE SYSTEMS...A WARM AND HUMID AIR MASS WILL
BE OVER THE AREA WITH AT LEAST SOME POTENTIAL FOR ISOLATED SHOWERS
OR STORMS. IT APPEARS DRIER WX IS AHEAD FOR NEXT WEEKEND...ALTHOUGH
MODELS DIFFER AND CONFIDENCE IS LOW.

&&

.PRELIMINARY POINT TEMPS/POPS...
NASHVILLE      55  70  53  76 / 100  30  10  10
CLARKSVILLE    52  70  50  74 /  80  30  10  10
CROSSVILLE     55  66  50  72 / 100  30  10  10
COLUMBIA       56  70  54  77 / 100  40  10  10
LAWRENCEBURG   57  72  55  78 / 100  40  10  10
WAVERLY        54  70  52  76 /  90  30  10  10

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH THROUGH MONDAY MORNING FOR TNZ011-022-024-032>034-
056>066-075-077>080-093>095.

&&

13
Hazardous weather outlook, May 3, 1:44 PM CDT, 5 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NASHVILLE TN
144 PM CDT SUN MAY 3 2009

TNZ011-022-024-032>034-056>066-075-077>080-093>095-041030-
PICKETT-BENTON-HUMPHREYS-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-
LEWIS-WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DEKALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
144 PM CDT SUN MAY 3 2009

...FLOOD WATCH IN EFFECT THROUGH MONDAY MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

LOW PRESSURE WILL MOVE ALONG A FRONT STALLED ACROSS MIDDLE
TENNESSEE. MORE SHOWERS AND STORMS WILL OCCUR TODAY INTO TONIGHT.
HEAVY RAINFALL IS THE MAIN CONCERN...AND A FLOOD WATCH REMAINS
POSTED FOR AREAS SOUTH OF INTERSTATE 40 AND ACROSS THE PLATEAU.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER AND EMERGENCY MANAGER ACTIVATION MAY BE NEEDED FOR
FLOODING PROBLEMS.

TNZ005>010-023-025>031-041030-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-HOUSTON-DICKSON-
CHEATHAM-DAVIDSON-WILSON-TROUSDALE-SMITH-JACKSON-
144 PM CDT SUN MAY 3 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

17/MAG

In the hours before

Local storm report, May 3, 6:08 PM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
608 PM CDT SUN MAY 03 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0522 PM     TORNADO          CROSSVILLE              35.95N 85.04W
05/03/2009                   CUMBERLAND         TN   EMERGENCY MNGR

            TREES DOWN ON HOUSES...POWER LINES DOWM...INJURIES
            REPORTED

&&

21
Local storm report, May 3, 6:50 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
650 PM CDT SUN MAY 03 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0522 PM     TORNADO          CROSSVILLE              35.95N 85.04W
05/03/2009                   CUMBERLAND         TN   LAW ENFORCEMENT

            DAMAGE ALONG TAYLORS CHAPEL RD AND LAURELWOOD LN...ROOFS
            TORN OFF HOMES...TREES SNAPPED...TREES ON HOMES...POWER
            POLES KNOCKED DOWN.

&&

21

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 3, 7:24 PM CDTRiver Flood WarningOHXMarshall38 hr
May 3, 7:25 PM CDTAreal Flood AdvisoryOHXCumberland, DeKalb, Fentress, Jackson, Overton, Pickett and 3 more6 hr
May 3, 7:47 PM CDTFlash Flood WarningOHXPerry3 hr
May 3, 8:38 PM CDTFlash Flood WarningOHXCumberland, Fentress, Overton, Putnam3 hr
May 3, 10:53 PM CDTAreal Flood AdvisoryOHXWhite2 hr

Nearby

Flash Flood Warnings in Tennessee, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.